Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Antibiotics check

  1. May 31, 2004 #1
    Would you please tell me what conclusions can be drawn if after having an antibiotics shot, that 'shot' place doesnot get swollen after many days later ? I see it on my friend's arm once and I don't understand why...

    Please help, thanks a lot,
  2. jcsd
  3. May 31, 2004 #2


    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    The most probable explanation would be that infection started at the site of puncture. The swollen of the skin is a consequence of the immune responce. The bacteria probaly did not start to grow rigth aways probably because residual antibiotic were in wound and prevented the bacteria from growin. This will dependent on the antibiotic used. The other explanation is that your friend scratch and reopen the site of puncture days latter and bacteria invaded the body.
  4. May 31, 2004 #3
    i think most of the international students here are to get shot about once a year and health check once in 6 month. i know this when i was still living near him. He got a shot in a health check and doctors told him to get back after 3 days but even after 5 days, it didn't get swollen, doctors said nothing about this but advised him to check again another time. I am not living there anymore, we only contact via hand phones. I don't ask him about that because I think it is his privacy but i am also worried a little since he is my good friend, I still wonder what it is, so I ask people here...
    Last edited: May 31, 2004
  5. May 31, 2004 #4


    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Are you taking vaccine? It usually not supposed to get swollen unless you are testing for allergies.
  6. May 31, 2004 #5
    I wasnot taking it. Is that a test for allergies ? i didn't know that...
  7. Jun 1, 2004 #6


    User Avatar
    Science Advisor

    It sounds like you are concerned because the shot did not produce any swelling.

    I am perplexed. Most antibiotic shots ,as Iansmith stated, do not produce a localized swelling unless one is slightly senstivie to the antibiotic or the components in the carrier medium and produce a localized irritation 2to 3 days after the shot. (this is when the inflammatory mediators peak for alot of people.) I wonder if he wasn't being given his yearly PPD skin test for tuberculosis? In which case, it's good he didn't have a reaction! The vaccines that I usually see cause significant irritation and swelling after administration almost always involve the tetnus (which would not be a yearly shot) and the pneumovax against strep pneumonia. The flu vaccine can also do it. I will say that if we are worried about anergy in immunocompromised individuals, such as those with AIDs and those on immunosuppressants for autoimmune diseases etc. we can also administer a control antigen such as candida when we administer the PPD for tuberculosis. If one is angergic to both, the PPD may be falesly negative. If one responds vigorously to the candida control but not the PPD, we can be rest assured the person, despite being immunocompromised, is more likely not infected with tuberculosis (there are actually all sorts of criteria such as size of lesion etc. that the CDC now uses but that's a whole different topic)
  8. Jun 1, 2004 #7
    Thank Andrenaline very much for those peices of useful information...

    I wonder if he wasn't being given his yearly PPD skin test for tuberculosis?

    No, he wasn't, I guess, and me neither.
    About tuberculosis, I think it can't be, he is strong, tall and good looking, no problem about his light skin either. I think there is no problem...

    Would you please explain me more about the following phrase and words ? Please give me examples about them...I am sorry, I don't really understand a thing, true !
    immunocompromised individuals
    autoimmune diseases
  9. Jun 1, 2004 #8


    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    immunocompromised individuals: any condition in which the immune system functions in a abnormal or incomplete manner; such conditions are more frequent in the young, the elderly, AIDS patient and individuals undergoing extensive drug or radiation therapy.

    immunosuppressant: a drug that suppresses the natural immune responses. Immunosuppressants are given to transplant patients to prevent organ rejection or to patients with autoimmune diseases.

    autoimmune diseases:Illnesses which occur when the body is attacked by its own immune system. The immune system is a complex organization within the body that is designed normally to "seek and destroy" invaders of the body, particularly infections. Patients with autoimmune diseases have unusual antibodies in their blood that target their own body tissues.
  10. Jun 1, 2004 #9
    Thanks iansmith a lot,
  11. Jun 1, 2004 #10


    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I think there is a language barrier here that is making it difficult to understand each other.

    Pattielli, adrenaline was not asking if he had tuberculosis, but if it was a test for it. In the U.S., we are required to be tested once every 4 years. But, if there is a higher risk, such as working in a hospital, then testing is done every year. If the site of the injection swells, it means you have been exposed to the bacteria (but does not mean you got sick with it. The doctor will do more tests if there is swelling at the test site to see if you have the infection and need treatment).

    You wouldn't give an antibiotic once a year and you would not expect it to become swollen (swelling would be a bad thing after an antibiotic injection). Antibiotics are given to treat infection after you get sick if it is caused by a bacteria. I think you might be using the wrong word. A vaccine is given to prevent you from getting an infection (you get it when you are healthy to stay healthy), and usually is used to protect against viruses. You should not get swelling following a vaccine shot either, but sometimes there is some swelling that is okay and goes away in a day or two. If there is a lot of swelling or it keeps getting worse, then you should go back to the doctor.
  12. Jun 2, 2004 #11
    I am sorry, I didn't know that much
    And they used so many technical/clinical terms, I don't understand....True,

    Thank you MoonBear very much,
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook

Have something to add?

Similar Discussions: Antibiotics check